Missouri, 2024

Hail in Missouri, March 4, 2024

March 4, 2024 · NWS DVN · 3 events in 1 county or zone

Scattered storms developed during the afternoon of March 4th, with numerous storms throughout the area by the evening. Most storms produced small hail, with several storms producing upwards to one-inch hail or larger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered storms developed during the afternoon of March 4th, with numerous storms throughout the area by the evening. Most storms produced small hail, with several storms producing upwards to one-inch hail or larger. The largest hail seen was golf ball-sized in northeast Missouri and southern Iowa. One brief tornado was also seen, southeast of Pearl City Illinois, with no damage observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 4, 2:56 PM CST, 39 minutes earlier. Its key messages:

  • Widespread rain showers are forecast to develop late this afternoon into this evening along and behind a strong cold front with scattered thunderstorms to the east of the front. A few of these storms may become severe.
  • There is a marginal or level 1 out of 5 risk of severe weather this afternoon into the early evening.
  • A strong cold front will move across the region this evening with temperatures dropping from 75 degrees ahead of the front to 45 degrees behind the front.
  • Rain chances will return Thursday into Friday.
Area forecast discussion, Mar 4, 2:56 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
256 PM CST Mon Mar 4 2024

.KEY MESSAGES...

- Widespread rain showers are forecast to develop late this
  afternoon into this evening along and behind a strong cold
  front with scattered thunderstorms to the east of the front. A
  few of these storms may become severe.

- There is a marginal or level 1 out of 5 risk of severe
  weather this afternoon into the early evening.

- A strong cold front will move across the region this evening
  with temperatures dropping from 75 degrees ahead of the front
  to 45 degrees behind the front.

- Rain chances will return Thursday into Friday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 208 PM CST Mon Mar 4 2024

A stalled frontal boundary stretches from near Freeport to Iowa
City to Ottumwa to KLWD. North of the boundary winds were
northerly with winds out of the south creating convergence along
the front. Dewpoints along and south of the boundary have surged
into the upper 50s to lower 60s across the area with
temperatures generally  in the upper 60s to the mid 70s farther
to the south. Satellite shows continued towering cumulus growth
near the frontal boundary.

Scattered thunderstorms have developed east of the frontal
boundary with scattered showers behind it. Expect scattered
showers to become widespread this evening as the low level jet
increases with upglide over the front.  A few thunderstorms
along and west of the boundary may become severe with large hail
the main threat but as the front moves away and the cooler air
moves the severe threat will come to an end. 0 to 6 km shear is
parallel to the front so storms will not move off of the
boundary. In the warm sector southeast of the front, expect
scattered thunderstorms into the early evening. A storm or two
may become severe with large hail the main threat. Storms near
the boundary will have an increase helicity to work with causing
them to spin resulting in a low tornado threat through early
this evening.

Rain will come to an end from northwest to southeast tonight
with the cold front exiting the area by midnight and the better
lift shifting to the east. Clouds are forecast to linger into
the morning but low temperatures will be noticeably cooler with
low temperatures ranging from the lower 30s in Buchanan County
to the mid 40s in northwest Illinois south of I-80.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 208 PM CST Mon Mar 4 2024

Wednesday: With the passage of the cold front cooler weather is
expected but still above normal for early March. We will be
between systems so dry for a couple of days. Highs will be in
the lower to mid 50s and lows in the 30s.

Thursday through Friday: A rather large/deep trough moves into the
central United States. Seems that the ECMWF has come around to the
GFS depicting a wetter/slower solution with widespread rain
expected, especially Thursday night and Friday. Rainfall amounts
look to be generally in the 1/2 to 1 inch range at most locations.
This pretty much matches the Day 4-5 WPC QPF amounts. NBM has
highs in the mid to upper 50s Thursday and upper 40s to mid 50s
on Friday.

This weekend: New data coming in shows the storm system pushing well
off to our east so we should be dry again. There is a shot of cooler
air in the wake of this system with h8 temps of -6C. Highs should
be in the mid 40s to lower 50s with lows bottoming out in the
20s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1140 AM CST Mon Mar 4 2024

A stalled frontal boundary will surge southeastward across the
area after 00 UTC Tuesday. Scattered thunderstorms may develop
ahead of the front after 21 UTC impacting KBRL and KMLI. MVFR
ceilings and visibility are possible with any storms that
develop ahead of the front. As widespread precipitation
develops late this afternoon into this evening, MVFR ceilings
and visibility are forecast. Precipitation will end from
northwest to southeast  after 03 UTC with MVFR to possibly IFR
ceilings continuing through the remainder of the period.

&&

.CLIMATE...
Issued at 300 AM CST Mon Mar 4 2024

Record High Temperatures:

March 4:
KBRL: 72/1992
KMLI: 71/1992

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Cousins
LONG TERM...Uttech
AVIATION...Cousins
CLIMATE...Speck/Uttech
Hazardous weather outlook, Mar 4, 3:13 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 PM CST Mon Mar 4 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will continue into this evening ahead of
a strong cold front. The Storm Prediction Center has a Marginal
risk for severe storms (level 1 of 5) across much of the outlook
area. The main risks are hail up to quarter size and strong gusty
winds of 50 to 60 mph. An isolated tornado or two is possible if a
discrete storm can develop.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed into the early evening hours in
far southeast Iowa, northwest Illinois and far northeast Missouri.

GENERAL STORM MOTION OF THE DAY:

Towards the northeast at around 40 MPH

DC

In the hours before

Local storm report, Mar 4, 3:11 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
311 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             1 SE Moline             41.47N 90.48W
03/04/2024  E0.70 inch       Rock Island        IL   Trained Spotter

            Via social media.

&&
Special weather statement, Mar 4, 3:11 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
311 PM CST Mon Mar 4 2024

IAZ087-088-098-099-042200-
Henry IA-Van Buren IA-Lee IA-Jefferson IA-
311 PM CST Mon Mar 4 2024

...A strong thunderstorm will impact portions of southwestern Henry,
northeastern Van Buren, northwestern Lee and southeastern Jefferson
Counties through 400 PM CST
...

At 310 PM CST, Doppler radar was tracking a strong thunderstorm near
Bentonsport/Vernon, or near Keosauqua, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could break tree limbs, knock down weak trees
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Keosauqua, Stockport, Hillsboro, Bentonsport/Vernon, Van Buren County
Fairgrounds, Keosauqua Airport, Morris Park, Mount Zion, Utica, and
Kilbourn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4092 9177 4092 9163 4081 9163 4071 9192
      4078 9200
TIME...MOT...LOC 2110Z 234DEG 23KT 4078 9188

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Gibbs
Local storm report, Mar 4, 3:16 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
316 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             4 NE Morristown         41.44N 90.24W
03/04/2024  M1.00 inch       Henry              IL   Storm Chaser

            Extensive quarter sized hail had virtually
            stopped traffic along I-80 west of Geneseo.
            estimated around MM15 around 3 pm. Time
            based on radar.

&&
Local storm report, Mar 4, 3:18 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
318 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Hail             2 WSW Riverdale         41.53N 90.51W
03/04/2024  E1.00 inch       Scott              IA   Public

            Nickel to quarter sized hail.

&&
Local storm report, Mar 4, 3:19 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
319 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Hail             Moline                  41.49N 90.48W
03/04/2024  E0.70 inch       Rock Island        IL   Public

            Delayed report via social media.

&&
Local storm report, Mar 4, 3:20 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
320 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             2 W Bettendorf          41.56N 90.51W
03/04/2024  M1.00 inch       Scott              IA   Trained Spotter

            Via social media picture.

&&

The radar

The Quad Cities radar (KDVN), 155 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clark

When
March 4, 3:35 PM CST to 3:47 PM CST
Where
Clark County, 3.74 mi W of Anson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -91.840

Hail, Clark

When
March 4, 3:57 PM CST to 4:10 PM CST
Where
Clark County, 2.21 mi WSW of Chambersburg
Measured
1.75 in hail
Reported by
Public
Coordinates
40.510, -91.840

Report received from mping, with radar estimated times.

Hail, Clark

When
March 4, 3:57 PM CST to 4:10 PM CST
Where
Clark County, 2.21 mi WSW of Chambersburg
Measured
1.5 in hail
Reported by
Public
Coordinates
40.510, -91.840

Report received from mping, with radar estimated time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166140, 1166138, 1166139.